Hemorrhagic Soft Tissue Upper Airway Obstruction From Brodifacoum-Contaminated Synthetic Cannabinoid

Title

Hemorrhagic Soft Tissue Upper Airway Obstruction From Brodifacoum-Contaminated Synthetic Cannabinoid

Creator

Ross Christopher H; Singh Parvinder; Simon Erin L

Publisher

The Journal of Emergency Medicine

Date

2019
2019-05

Description

BACKGROUND: More than 60 types of cannabinoids are found in nature; the remaining are chemically synthesized analogs of natural cannabinoids. Synthetic cannabinoids were first reported in the United States in 2008. These compounds are usually smoked by users and are sold under various names. Synthesized products have clinical effects that are similar to the effects of cannabis, which include tachycardia, conjunctival injection, nystagmus, vomiting, and ataxia. In cases of acute overdose, hyperthermia, acute kidney injury, seizures, and rhabdomyolysis can occur. CASE REPORT: Deaths and life-threatening coagulopathies caused by brodifacoum (BDF) adulteration of synthetic cannabinoids have been reported in Illinois and other regions of the United States. BDF is a long-acting vitamin K-dependent antagonist that is often used as rat poison and that can cause massive hemorrhage. BDF is sometimes referred to as "superwarfarin" because the anticoagulant effect is 100 times greater than warfarin on a molar basis and its half-life is 20-130 days, which markedly exceeds that of warfarin. The rationale for lacing synthetic cannabinoids with BDF may be associated with attempts to enhance psychoactive effect of the drug, keeping the user high for a longer period of time because of lipid storage, hepatic metabolism, and slow release. We present the case of a healthy 27-year-old man who developed severe soft tissue hemorrhage and airway obstruction after use of a cannabinoid laced with BDF. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: To date there have been no case reports documenting severe soft tissue hemorrhage leading to airway obstruction and respiratory failure from synthetic cannabinoid use, whether or not the synthetic cannabinoid has been adulterated. Severe complications can arise from use, and treatment includes vitamin K and supportive therapy because the resulting coagulopathy can take days to weeks to resolve.

Subject

brodifacoum; cannabinoid; coagulopathy; soft tissue hemorrhage; synthetic marijuana

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Citation

Ross Christopher H; Singh Parvinder; Simon Erin L, “Hemorrhagic Soft Tissue Upper Airway Obstruction From Brodifacoum-Contaminated Synthetic Cannabinoid,” NEOMED Bibliography Database, accessed January 21, 2021, https://neomed.omeka.net/items/show/6354.

Social Bookmarking